Anaphylaxis and Medication Error

This case is written by Dr. Kyla Caners. She is a staff emergency physician in Hamilton, Ontario and the Simulation Director of McMaster University’s FRCP-EM program. She is also one of the Editors-in-Chief here at EmSimCases.

Why it Matters

Anaphylaxis is a very common presentation to the ED. Knowing how to treat it expediently is essential. This case is designed to review common errors made by junior learners in the emergency department. In particular, it reviews:

  • The need to prioritize epinephrine above all other medications
  • The IM dosing of epinephrine
  • The need to understand the different concentrations of epinephrine available and how to avoid medication errors that occur as a result

Clinical Vignette

Report from EMS:

“This patient was recently prescribed Levofloxacin for a presumed pneumonia by his family MD. Approximately one hour after his first dose he developed a diffuse pruritic rash and felt acutely dyspneic. He denies any chest pain, syncope, fever or diaphoresis. He has not had Levofloxacin prior and there is no previous history of this. The highest SBP we could get was 90 by palp. Heart rate has been around 100. We’ve been unable to get an IV. Epi 0.5 IM x 1 has been given.”

Case Summary

A 59-year-old male presents to the ED with anaphylaxis. He has already received a dose of epinephrine by EMS. On arrival, he will be wheezing and hypotensive with angioedema. Learners will be expected to provide repeat dosing of epinephrine as well as to start an epinephrine infusion in order for the patient to improve. They will also be expected to prepare for intubation. To highlight common errors in anaphylaxis treatment, a nurse will delay giving epinephrine unless specifically instructed to give it before other medications. The nurse will also attempt to give the cardiac epinephrine, requiring the team leader to clarify proper dosing. Once an epinephrine infusion has started, the patient’s angioedema and breathing will improve.

Download the case here: Anaphylaxis

Anaphylaxis (+/- Laryngospasm)

This case is written by Dr. Donika Orlich. She is a staff physician practising in the Greater Toronto Area. She completed her Emergency Medicine training at McMaster University and also completed a fellowship in Simulation and Medical Education.

Why it Matters

Anaphylaxis is a fairly frequent presentation to the ED. However, severe anaphylaxis requiring multiple epinephrine doses and airway management is quite rare. This case is challenging on its own merit simply due to the stress of intubating an impending airway obstruction. However, if learners are faced with laryngospasm as a complication of anaphylaxis, this case takes on even more important lessons, including:

  • The surprising and unexpected nature of laryngospasm
  • The role of Larson’s point in trying to resolve laryngospasm
  • How quickly children desaturate, and develop resultant bradycardia, as a consequence of laryngospasm

For an excellent review of the management of laryngospasm, click here.

Clinical Vignette

A 7-year-old boy arrives via EMS with increased work of breathing. He has a known allergy to peanuts and developed symptoms after eating birthday cake at a party. He has been given 0.15mg IM epinephrine 10 minutes ago by his mother. Current vital are: HR 140, BP 85/60, RR 40, O2 98% on NRB. He has some ongoing wheeze noted by EMS.

Case Summary

A 7-year-old male presents with wheeze, rash and increased WOB after eating a birthday cake. He has a known allergy to peanuts. The team must initiate usual anaphylaxis treatment including salbutamol for bronchospasm. The patient will then develop worsened hypotension, requiring the start of an epinephrine infusion. After this the patient will experience increased angioedema, prompting the team to consider intubation. If no paralytic is used for intubation (or if intubation is delayed), the patient will experience laryngospasm. The team will be unable to bag-mask ventilate the patient until they ask for either deeper sedation or a paralytic. If a paralytic is used, the team will be able to successfully intubate the child.

Download the case here: Anaphylaxis

Initial CXR for the case found here:

normal pediatric CXR

(CXR source: http://radiology-information.blogspot.ca/2015/04/normal-chest-x-ray.html)

Post-intubation CXR for the case found here:

Normal Pediatric Post-Intubation CXR

(CXR source: http://jetem.org/ettcxr/)

Anaphylaxis with Angioedema

This case is written by Dr. Ahmed Taher. He is an Emergency Medicine resident at the University of Toronto and a Masters of Public Health Student at Johns Hopkins University. He developed his appreciation and excitement for simulation while previously employed as a Primary Care Paramedic for York Region EMS.

Why it Matters

Anaphylaxis is a fairly common presentation to the ED. However, it is rare to see truly severe anaphylaxis. This case exposes learners to the most feared complication of anaphylaxis – angioedema requiring surgical airway management. In particular, it highlights:

  • The importance of initiating early treatment for anaphylaxis with epinephrine (and removing ongoing allergen exposure, if possible)
  • The need to intubate early in patients with signs of airway compromise not immediately responding to epinephrine
  • The fact that the “decision to cut” is crucial (and arguably the most challenging part of a surgical airway)
  • The steps required for a successful cricothyrotomy

Clinical Vignette

You are working a night shift at your local Emergency Department. You are called STAT to the bedside of a patient in the department who was seen by your colleague earlier and has recently been started on IV ceftriaxone for a pyelonephritis. You recall from handover that this is a 45-year-old previously healthy female patient with a diagnosis of a UTI two weeks ago, who returned after failing treatment and was diagnosed with pyelonephritis today. The nurse tells you she started the IV antibiotics and fluids 20 min ago, and then started to experience respiratory distress and a full body rash.

Case Summary

A 45-year-old patient who has already been seen in the ED begins treatment for pyelonephritis with IV antibiotics. Soon after initiated, she develops stridor and respiratory distress, as part of an anaphylactic reaction. The team is called into the room to assess the patient. After standard anaphylaxis treatment is given, the airway is still of concern. Intubation attempts are not successful and the patient will need a surgical airway.

Download the case here: Anaphylaxis with Angioedema

ECG for the case found here:

sinus-tachycardia

(ECG source: https://lifeinthefastlane.com/ecg-library/sinus-tachycardia/)

CXR for the case found here:

normal female CXR radiopedia

(CXR source: https://radiopaedia.org/cases/normal-chest-radiograph-female)